nausea and abnormal pharmacology

Abnormal Pharmacology and Nausea

Try out this pharmacology case and test your clinical knowledge. The answers are at the bottom.

Questions

A 32-year-old woman presents to A&E with vomiting and nausea. She tells you that she was recently diagnosed with a UTI from her GP and started on gentamicin.

PMHx:

Hypertension
High BMI (41)
Recurrent UTIs
 

DHx:

Paracetamol
Ramipril
Gentamicin

Observations:

SpO2: 94%
Temperature: 37.5
BP: 154/89
HR: 112
RR: 34

Examination:

Abdomen SNT
POC Bladder US: 500 ml pre-void, 298 mls post-void
Good anal tone
Enlarged prostate

 

Q1: Calculate her NEWS2 score. What is the significance of this result?

Some initial bloods are taken

TestResultReference Range
FBC142135 – 180 g/l
MCV8780 – 100
WCC10.34 – 11 x 109/l
Plts180150 – 400 x 109/l
Urea50.12 – 7 mmol/l
Creatinine63155 – 120 umol/l
Uric Acid0.410.18 – 0.48 mmol/l
Na+130135 – 145 mmol/l
K+5.83.5 – 5 mmol/l
ALP8930 – 100 umol/l
ALT21< 42 IU/L
PTH5.11.6 – 6.9 pmol/l
Ca2+2.42.1 – 2.6 mmol/l
Phosphate0.90.8 – 1.4 mmol/l
AST28< 40 IU/L
GGT50< 60 IU/L
Bilirubin3< 21 umol/l
pH7.287.35 – 7.45
HCO31322 – 29 mmol/l
PaO2 (corrected for FiO2)16.210 – 13.3 kPa
PaCO22.34.7 – 6 kPa
Lactate0.90.5 – 1 mmol/l

 

Q2: Comment on the bloods. What is the diagnosis?

Shortly after presenting to A&E she collapses and becomes unresponsive. A pulse is palpable. An ECG is performed which shows:

abnormal pharmacology and nausea
 

 

Q3: Comment on the ECG. What is the likely complication? 

 

Q4: How would you manage this complication?

 

Answers

Reveal the Answers

 Answer to Question 1

Resp: 3

SpO2: 1

Air/O2: 2

BP: 0

Pulse: 2

Consciousness: 0

(initially)Temperature: 0

Total: NEWS 8

A NEWS score of 8 indicates a ‘high’ level of risk and warrants anurgent/emergency assessment by senior clinicians. This patient is very unwell and ITU should also be informed.These patients are often automatically triaged by critical care outreach teams once their NEWS reaches 7.

Answer to Question 2

The most striking abnormality is in her renal function. This is most likely an AKI as even though we do not have previous renal function results to compare with, the normal calcium and phosphate point to an acute deterioration in renal function (in CKD hypocalaemia often leads to an increase in PTH–secondary hyperparathyroidism which subsequently sequesters phosphate in the blood). Similarly, the lack of a normocytic anaemia secondary to a chronic reduction in the ability of the kidneys to produce EPO points to an acute kidney pathology.

Her Urea: Creatinine ratio is < 100 and as such implies an intrinsic renal cause of her deterioration, as opposed to a pre-renal cause e.g. dehydration/shock or renal artery stenosis. The most likely culprit here is an inappropriately high gentamicin dose by her GP, as the drug is dosed by a patient’s ideal body weight NOT their actual body weight due to gentamicin’s poor lipid solubility. Gentamicin is renally excreted and at toxic doses can lead to acute tubular necrosis and subsequent AKI.

The uraemia is driving her metabolic acidosis, with partial respiratory compensation (hyperventilation).

Her electrolyte disturbance is a common picture in AKIs, with sodium being haemodiluted due to the extra fluid retained and potassium being withheld within the bloodstream due to the acidosis.

Answer to Question 3

This is in essence ventricular tachycardia with features of:

-Broad QRS > 120ms

-Tachycardia

However, the distinguishing feature of thetall, tented T-waves points to the underlying cause of this arrythmia–severe hyperkalaemia. This is likely secondary to her AKI combined with her ACE inhibitor, which further increases blood potassium levels.

Answer to Question 4

An A-E approach should be adopted, and she will likely require intubation and ventilation. Hyperkalaemia is usually managed as follows:

-Calcium chloride (10ml of 10%)–This stabilizes the cardiac membrane and prevents further arrythmias

-Insulin/dextrose infusion (50 units actrapid in 50 mls 20% dextrose)–this drives the potassium into cells, reducing the serum K+ concentration

-In more severe cases, calcium chelators e.g. calcium resonium and haemofiltration can also be used

Sources

Image 1: https://litfl.com/wp-content/uploads/2018/08/ECG-Hyperkalemia-serum-potassium-9.3.jpg”>rID: 7529

Dr Amol Joshi
University of Cambridge

About The Author

This clinical case is written by Dr Amol Joshi who has an interest in writing medical puzzles.

Disclaimer

The intended purpose of this website is to be used as a resource for revision for exams. It should not be used as a guideline or reference for clinical practice/decision making or by patients looking for medical information or advice. In2Med takes no responsibility for any loss or damaged resulting from the use of information from this website.

Applying for the SFP?

 

Check out our SFP crash course!